Abstract and Applied Analysis

Improving Fourier Partial Sum Approximation for Discontinuous Functions Using a Weight Function

Beong In Yun

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We introduce a generalized sigmoidal transformation w m ( r ; x ) on a given interval [ a , b ] with a threshold at x = r ( a , b ) . Using w m ( r ; x ) , we develop a weighted averaging method in order to improve Fourier partial sum approximation for a function having a jump-discontinuity. The method is based on the decomposition of the target function into the left-hand and the right-hand part extensions. The resultant approximate function is composed of the Fourier partial sums of each part extension. The pointwise convergence of the presented method and its availability for resolving Gibbs phenomenon are proved. The efficiency of the method is shown by some numerical examples.

Article information

Source
Abstr. Appl. Anal., Volume 2017 (2017), Article ID 1364914, 7 pages.

Dates
Received: 1 September 2017
Revised: 16 October 2017
Accepted: 19 October 2017
First available in Project Euclid: 14 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1513220444

Digital Object Identifier
doi:10.1155/2017/1364914

Mathematical Reviews number (MathSciNet)
MR3731731

Zentralblatt MATH identifier
06929543

Citation

Yun, Beong In. Improving Fourier Partial Sum Approximation for Discontinuous Functions Using a Weight Function. Abstr. Appl. Anal. 2017 (2017), Article ID 1364914, 7 pages. doi:10.1155/2017/1364914. https://projecteuclid.org/euclid.aaa/1513220444


Export citation

References

  • G. B. Folland, Fourier analysis and Its applications, Wadsworth & Brooks Cole Advanced Books & Software, Pacific Grove, Calif, USA, 1992.
  • A. J. Jerry, The Gibbs phenomenon in Fourier Analysis, Splines and Wavelet Approximations, Kluwer Academic Publ, London, UK, 1998.
  • J. P. Boyd, “Trouble with GEGenbauer reconstruction for defeating GIBbs' phenomenon: Runge phenomenon in the diagonal limit of GEGenbauer polynomial approximations,” Journal of Computational Physics, vol. 204, no. 1, pp. 253–264, 2005.
  • A. Gelb and D. Gottlieb, “The resolution of the Gibbs phenomenon for spliced functions in one and two dimensions,” Computers & Mathematics with Applications, vol. 33, no. 11, pp. 35–58, 1997.
  • D. Gottlieb and C.-W. Shu, “On the Gibbs phenomenon and its resolution,” SIAM Review, vol. 39, no. 4, pp. 644–668, 1997.
  • J.-H. Jung and B. D. Shizgal, “Generalization of the inverse polynomial reconstruction method in the resolution of the Gibbs phenomenon,” Journal of Computational and Applied Mathematics, vol. 172, no. 1, pp. 131–151, 2004.
  • B. D. Shizgal and J.-H. Jung, “Towards the resolution of the Gibbs phenomena,” Journal of Computational and Applied Mathematics, vol. 161, no. 1, pp. 41–65, 2003.
  • A. J. Jerri, “Lanczos-like $\sigma $-factors for reducing the Gibbs phenomenon in general orthogonal expansions and other representations,” Journal of Computational Analysis and Applications, vol. 2, no. 2, pp. 111–127, 2000.
  • E. Tadmor and J. Tanner, “Adaptive mollifiers for high resolution recovery of piecewise smooth data from its spectral information,” Foundations of Computational Mathematics, vol. 2, no. 2, pp. 155–189, 2002.
  • E. Tadmor and J. Tanner, “Adaptive filters for piecewise smooth spectral data,” IMA Journal of Numerical Analysis (IMAJNA), vol. 25, no. 4, pp. 635–647, 2005.
  • B. I. Yun, “A weighted averaging method for treating discontinuous spectral data,” Applied Mathematics Letters, vol. 25, no. 9, pp. 1234–1239, 2012.
  • B. I. Yun, “A cumulative averaging method for piecewise polynomial approximation to discrete data,” Applied Mathematical Sciences, vol. 10, no. 5-8, pp. 331–343, 2016.
  • S. Prössdorf and A. Rathsfeld, “On an integral equation of the first kind arising from a cruciform crack problem,” in Integral Equations and Inverse Problems, V. Petkov and R. Lazarov, Eds., 1991.
  • D. Elliott, “Sigmoidal transformations and the trapezoidal rule,” The Journal of the Australian Mathematical Society B: Applied Mathematics, vol. 40, pp. E77–E137, 1998. \endinput